Wyoming, 2006

Wildfire in Wyoming, March 9, 2006

March 9, 2006 · NWS RIW · 1 event in 1 county or zone

An open-pit fire being prepared for use in a sweat lodge ceremony on the Wind River Indian Reservation engulfed three buildings, charred several cars, and burned tons of hay. West wind of 25 to 35 mph with occasional gusts around 45 mph enabled the fire to spread quickly along Little Wind River Bottom Road.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An open-pit fire being prepared for use in a sweat lodge ceremony on the Wind River Indian Reservation engulfed three buildings, charred several cars, and burned tons of hay. West wind of 25 to 35 mph with occasional gusts around 45 mph enabled the fire to spread quickly along Little Wind River Bottom Road. The fire traveled east for about two miles before being brought under control about 5:00 p.m. Firefighters estimated that at its peak the fire was spreading at 200 feet a minute.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 9, 11:41 AM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Mar 9, 11:41 AM MST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1141 AM MST THU MAR 9 2006

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
UPDATED TO REMOVE SNOW ADVISORY FROM THE FAR WEST. SOME SNOW SHOWERS
ARE STILL EXPECTED ALONG WITH STRONG WINDS WITH FRONTAL PASSAGE BUT
CURRENT TRENDS DO NOT SUPPORT EXTENDING THE ADVISORY.

AN ACTIVE AND PROGRESSIVE WEATHER PATTERN WILL LEAD TO UNSETTLED
WEATHER THROUGH THE SHORT TERM AS A MEAN WESTERN CONUS TROUGH
DEVELOPS FOR THE SECOND HALF OF THE SHORT TERM. THE FIRST SHORTWAVE
WAS PLOWING INTO IDAHO EARLY THIS AM. SNOW BEGAN FALLING AROUND 11 PM
IN WESTERN WYOMING BENEATH COOLING CLOUD CLOUD-TOPS IN THE PREFRONTAL
AIR MASS. THE ASSOCIATED COLD FRONT REMAINED WELL BACK ACROSS
WESTERN IDAHO. THIS FRONT WILL BE DRIVEN EAST THROUGH THE STATE
TODAY BY 4 MB PRESSURE RISES. OROGRAPHICS ARE NOT THAT IMPRESSIVE
WITH LESS THAN 25 KNOTS AT 700 MB...AND LITTLE IN THE WAY OF JET
SUPPORT. NONETHELESS EXPECT LIGHT TO MODERATE SNOW TO CONTINUE
THROUGH EARLY MORNING...WITH A POCKET OF HEAVIER SNOW COMING THROUGH
WITH THE INCREASE SURFACE CONVERGENCE WITH THE FROPA. OVERALL EXPECT
GENERALLY 3 TO 5 INCHES ACROSS THE HIGHER TERRAIN OF THE WEST...WITH
POSSIBLY 6 TO 8 IN WEST FACING SLOPES...ESPECIALLY ON THE WESTERN
SIDE OF THE TETONS. BY THIS AFTERNOON THE MID-LEVEL COLD POOL WILL
MOVE THROUGH...STEEPENING LAPSE RATES TO 8.5 C/KM. THIS IN
COMBINATION WITH THE FRONT...SHOULD ENABLE A FEW ISOLATED SHOWERS TO
MAKE IT EAST OF THE CONTINENTAL DIVIDE. CAN NOT RULE OUT A FEW
LIGHTNING STRIKES WITH THE ACTIVITY AND HAVE MAINTAINED THUNDER IN
AREAS WHERE LI < 0C. WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS
AS HIGH AS 50 MPH POSSIBLE ACROSS THE FAVORED WIND CORRIDOR AS LEE
SIDE PRESSURE TROFING DEVELOPS IN ADVANCE OF THE APPROACHING COLD
FRONT. BY EARLY AFTERNOON...IN THE WEST...AND LATE AFTERNOON ACROSS
CENTRAL AND SOUTHERN WYOMING...SURFACE GRADIENT TRANSITIONS TO WEST
TO EAST AS THE BAROCLINIC BOUNDARY PLOWS THROUGH. IN WESTERN
WYOMING...THESE WINDS WILL COMBINE WITH SNOW TO REDUCE VISIBILITIES
IN AREAS OF BLOWING AND DRIFTING SNOW. BOTH MODELS CONTINUE TO
INDICATE A BOUNDARY SLIDING SOUTH ALONG THE EASTERN SLOPES OF THE
BIGHORN MOUNTAINS THIS EVENING. INCREASED SNOW CHANCES ACROSS WESTERN
WYOMING THIS MORNING...AND DECREASED THEM IN THE WIND RIVER BASIN
SINCE COVERAGE SHOULD BE ISOLATED. ALSO...HAVE INCREASED POPS ACROSS
THE BIGHORN MOUNTAINS AND JOHNSON COUNTY THIS EVENING. THERE WILL BE
A BRIEF RESPITE IN PRECIP LATE TONIGHT THROUGH TOMORROW MORNING.

MODELS WAVERED A LITTLE WITH THE POTENTIAL OF ANOTHER SNOW EVENT
ACROSS NATRONA COUNTY ON FRIDAY. 12Z MODEL RUNS FROM YESTERDAY
MORNING INDICATED A CLOSED 700 MB LOW ACROSS SOUTHEAST WYOMING...
WHICH WOULD PUT ALL OF THE VARIABLES IN PLACES FOR A POTENTIAL
SIGNIFICANT SNOW EVENT ON FRIDAY. HOWEVER...THE 00Z MODEL DATA
INDICATED A MUCH WEAKER OPEN 700 MB LOW SLIDING ACROSS NORTHERN
COLORADO...WHICH WOULD PUT AREAS FROM FREMONT COUNTY EAST THROUGH
NATRONA COUNTY ON THE NORTHERN FRINGE OF UPSLOPE INDUCED
PRECIPITATION. HAVE FAVORED BOTH THE NAM AND GFS FROM LAST EVENING...
WHICH BOTH INDICATED HIGHER PROBABILITIES FROM LANDER THROUGH
CASPER...WITH LIGHT ACCUMULATIONS. FUTURE SHIFTS WILL HAVE TO MONITOR
THIS POTENTIAL HOWEVER. ANOTHER BRIEF RESPITE WILL COME ON FRIDAY
NIGHT THROUGH SATURDAY MORNING...WITH YET ANOTHER SHORTWAVE SLIDING
NORTHEAST IN DIFFLUENT SOUTHWEST FLOW BY SATURDAY AFTERNOON AND
SATURDAY NIGHT. ANOTHER ROUND OF SNOW IS ANTICIPATED FROM THIS
SYSTEM.

AFTER ANOTHER WARM DAY ACROSS CENTRAL WYOMING TODAY...TEMPERATURES
WILL COOL 10 TO 15 DEGREES BACK INTO THE 30S...FRIDAY THROUGH THE
FIRST HALF OF THE WEEKEND.

.LONG TERM...SUNDAY THROUGH THURSDAY...
SOME DIFFERENCES SHOWING UP WITH MEDIUM RANGE GUIDANCE...ESPECIALLY
IN REGARDS TO THE NEXT STORM SYSTEM SUNDAY INTO SUNDAY NIGHT. WILL
FAVOR THE GFS WHICH HAS BEEN THE MOST CONSISTENT AND MATCHES
CANADIAN MODEL AS WELL. MID LEVEL CLOSED CIRCULATION STILL FORECAST
TO LIFT NORTHEAST FROM SOUTHERN WYOMING INTO NEBRASKA/SOUTH DAKOTA BY
SUNDAY NIGHT. THIS WOULD ENHANCE SNOWFALL ACROSS CENTRAL AND EASTERN
PORTIONS OF THE FORECAST AREA IN WRAP AROUND MOISTURE AND DEEPENING
UPSLOPE. HAVE CONTINUED TO RAISE SNOW CHANCES FOR THIS CORRIDOR INTO
50-60 PERCENT RANGE. BEHIND THIS SYSTEM...RIDGING BEGINS TO BUILD
ACROSS THE ROCKIES INTO TUESDAY AND HAVE THEREFORE TRENDED SNOW
CHANCES BACK TO LOW CHANCES WEST OF DIVIDE. A MORE ZONAL FLOW
ADVERTISED BY THE MIDDLE OF NEXT WEEK WHICH SUPPORTS A CHANCE OF
SNOW FOR THE WEST WEDNESDAY AND THURSDAY...REMAINING DRY IN THE
EAST. TEMPERATURES WILL REMAIN UNSEASONABLY COOL THROUGH TUESDAY.
GOOD WARMUP FORECAST FOR THE MIDDLE OF NEXT WEEK ON WESTERLY FLOW
DEVELOPING WITH TEMPERATURES QUICKLY REBOUNDING INTO THE 40S AND
50S.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HAHN/SKRBAC
LONG TERM...FRIEDERS
Hazardous weather outlook, Mar 9, 11:54 AM MST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1154 AM MST THU MAR 9 2006

WYZ001>020-022>030-101300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1154 AM MST THU MAR 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL PERSIST IN THE FAR WEST THROUGH THIS AFTERNOON
WITH AREAS OF STRONG WEST TO SOUTHWEST WINDS OF 20 TO 40 MPH WITH
RIDGETOP GUSTS TO 50 MPH CAUSING BLOWING SNOW AND AREAS OF SHARPLY
REDUCED VISIBILITY. CHECK THE LATEST ROAD CONDITIONS BEFORE
VENTURING OUT.

STRONG WEST WINDS WILL CONTINUE TO INCREASE ALSO ACROSS THE WIND
RIVER BASIN AND FROM NORTHERN SWEETWATER COUNTY OVER TO THE CASPER
AREA. WEST WINDS OF 25 TO 40 MPH WILL BE COMMON WITH GUSTS AS HIGH
AS 50 MPH. TRAVELLERS SHOULD BE ALERT FOR SUDDEN...SHARP WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS THE POTENTIAL FOR A PERIOD OF HEAVIER SNOW ACROSS NATRONA
COUNTY ON FRIDAY BUT SOME UNCERTAINTY REMAINS ON THE EXACT TRACK OF
THIS SYSTEM. ANOTHER SYSTEM MAY BRING ANOTHER ROUND OF HEAVIER SNOW
TO AREAS EAST OF THE CONTINENTAL DIVIDE ON SATURDAY NIGHT AND SUNDAY.
STAY TUNED FOR FUTURE UPDATES AS THE DETAILS BECOME MORE CLEAR.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND STRONG WIND
GUSTS TODAY.

TRIW

In the hours before

Special weather statement, Mar 9, 11:33 AM MST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1133 AM MST THU MAR 9 2006

WYZ001>020-022>030-092200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1133 AM MST THU MAR 9 2006

ANOTHER STORM PRODUCED SNOWFALL MAINLY ACROSS NORTHWEST WYOMING
OVERNIGHT AND EARLY THIS MORNING. THE FOLLOWING ARE A SAMPLING
OF SNOW AMOUNTS AS OF 11 AM MST.

LINCOLN...
 AFTON...                             4 INCHES.
 BEDFORD 3 SOUTHEAST...               3 INCHES.
 SALT RIVER PASS 13 SOUTH...          3 INCHES.
 AFTON 12 SOUTH...                    3 INCHES.
 THAYNE 4 NORTHEAST...              0.5 INCH.
 SMOOT...                               TRACE

NATRONA...
 CASPER 4 SOUTHWEST...              0.3 INCH.

SUBLETTE...
 PINEDALE 1 NORTH...                0.3 INCH.

SWEETWATER...
 GREEN RIVER...                       3 INCHES.
 ROCK SPRINGS...                    1.6 INCHES.
 ROCK SPRINGS...                    1.5 INCHES.
 ROCK SPRINGS...                    0.5 INCH.

TETON...
 PHILLIPS BENCH SNOTEL...             6 INCHES.
 SIGNAL MOUNTAIN...                   6 INCHES.
 GRAND TARGHEE SKI RESORT...        4.5 INCHES.
 MORAN JUNCTION...                  3.5 INCHES.
 JACKSON...                         3.5 INCHES.
 JACKSON 4 NORTH...                   3 INCHES.
 HOBACK JUNCTION...                 2.5 INCHES.
 TOGWOTEE MOUNTAIN LODGE...         2.5 INCHES.

YELLOWSTONE...
 SOUTH ENTRANCE...                    3 INCHES.
 GRASSY LAKE SNOTEL...                3 INCHES.

RAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wind River Basin

When
March 9, 1:25 PM MST to 5:00 PM MST
Where
Wind River Basin forecast zone
Property damage
$65,000
Reported by
NEWSPAPER
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490506.